MKSAP quiz: Evaluation for amenorrhea of 4 months' duration

A 40-year-old woman is evaluated for amenorrhea of 4 months' duration. She has had weight gain, facial hair, alopecia, and debilitating fatigue. She seems to be gaining weight in her face, abdomen, and neck. She also bruises easily. Her only medication is clobetasol for psoriasis. After physical examination, what is the most likely diagnosis?


A 40-year-old woman is evaluated for amenorrhea of 4 months' duration. She has had weight gain, facial hair, alopecia, and debilitating fatigue. Her medical history is significant for psoriasis. She seems to be gaining weight in her face, abdomen, and neck. She also bruises easily. Her only medication is clobetasol for psoriasis.

On physical examination, temperature is 37.6 °C (99.7 °F), blood pressure is 148/90 mm Hg, pulse rate is 88/min, and respiration rate is 12/min. BMI is 38. She is obese with a round face. She has terminal hairs on her chin, upper lip, chest, and back. Mild facial acne, central obesity, and a few wide purple striae on the back of her arms are also noted. She has supraclavicular fat. Her skin has psoriatic plaques. Muscle strength in the upper and lower extremities is 4/5.

Which of the following is the most likely diagnosis?

A. Adrenocortical carcinoma
B. Cushing disease
C. Ectopic adrenocorticotropic hormone production
D. Iatrogenic Cushing syndrome


MKSAP Answer and Critique

The correct answer is D. Iatrogenic Cushing syndrome. This item is available to MKSAP 17 subscribers as item 23 in the Endocrinology & Metabolism section. More information on MKSAP 17 is available online.

The patient has iatrogenic Cushing syndrome caused by use of topical glucocorticoids in the treatment of psoriasis. Cushing syndrome presents similarly whether it is due to a pituitary adenoma (Cushing disease), adrenal tumor cortisol production, ectopic adrenocorticotropic hormone production, or excessive use of glucocorticoids. Her presentation would be consistent with any of these diagnoses; however, she is on high-potency topical glucocorticoids, so this alone explains her symptoms and presentation. Exogenous glucocorticoid use as a cause of Cushing syndrome is common, whereas the other causes are rare.

Key Point

  • The most common cause of Cushing syndrome is an elevated level of cortisol resulting from both endogenous and exogenous exposure to glucocorticoids.